Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 309, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 4:56 PM CDT for 4 counties in Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 4:56 PM CDT (21:56 UTC)
- Expired
- Oct 1, 2017, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Graham County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 5:25 PM CDT | HAIL 2 | E Hoxie, KS | SPOTTER HALF MILE EAST AND NORTH OF HOXIE REPORTED 2 INCH HAIL. |
| Oct 1, 5:29 PM CDT | HAIL 2 | 1 E Hoxie, KS | HAIL UP TO 2.25 INCH. US-24 IS HAIL COVERED AND NEARLY IMPASSABLE. REPORTED VIA SOCIAL MEDIA. |
| Oct 1, 5:38 PM CDT | HAIL 2.5 | 5 E Hoxie, KS | TENNIS BALL SIZED HAIL REPORTED VIA SOCIAL MEDIA. |
| Oct 1, 5:38 PM CDT | HAIL 3 | 8 E Hoxie, KS | REPORT OF 3 INCH HAIL RECEIVED VIA SOCIAL MEDIA,INCLUDED PICTURE. |
| Oct 1, 5:53 PM CDT | TORNADO | 1 N Studley, KS | BRIEF WEAK TORNADO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WUUS53 KGLD 012156
SVRGLD
KSC039-065-179-193-012245-
/O.NEW.KGLD.SV.W.0309.171001T2156Z-171001T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
456 PM CDT SUN OCT 1 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Thomas County in northwestern Kansas...
Central Sheridan County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
Northwestern Graham County in northwestern Kansas...
* Until 545 PM CDT
* At 456 PM CDT, a severe thunderstorm was located near Hoxie, moving
northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hoxie, Morland, Seguin, Studley and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3917 10059 3928 10080 3965 10020 3962 10018
3957 10018 3957 10013 3937 9996
TIME...MOT...LOC 2156Z 234DEG 32KT 3935 10049
HAIL...1.50IN
WIND...60MPH
$$
EV1 follow-up statement
752
WWUS53 KGLD 012221
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
521 PM CDT SUN OCT 1 2017
KSC193-012230-
/O.CAN.KGLD.SV.W.0309.000000T0000Z-171001T2245Z/
Thomas KS-
521 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3928 10045 3937 10065 3965 10020 3962 10018
3957 10018 3957 10013 3937 9996
TIME...MOT...LOC 2220Z 234DEG 32KT 3948 10026
$$
KSC039-065-179-012245-
/O.CON.KGLD.SV.W.0309.000000T0000Z-171001T2245Z/
Sheridan KS-Decatur KS-Graham KS-
521 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN SHERIDAN...SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM
COUNTIES...
At 520 PM CDT, a severe thunderstorm was located 12 miles northeast
of Hoxie, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hoxie, Morland, Studley and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3928 10045 3937 10065 3965 10020 3962 10018
3957 10018 3957 10013 3937 9996
TIME...MOT...LOC 2220Z 234DEG 32KT 3948 10026
HAIL...1.75IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:02 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Oct 1, 3:02 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Goodland KS 202 PM MDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 200 PM MDT Sun Oct 1 2017 Upper trough and associated surface cold front will result in thunderstorm chances tonight. Best coverage will probably be in northeast Colorado and east along the Kansas-Nebraska border area, with more isolated coverage elsewhere. However, environment is supportive of supercells, with strong deep layer shear and instability in place, so expecting a large hail and tornado threat, especially with discrete storms. Convection will result in cold front surging south across the forecast area this evening with a brief period of gusty north winds immediately following frontal passage, then becoming light overnight. Storm chances will continue through the overnight in eastern area, but severe threat will end by 06z. Lows will range from the lower 40s in northeast Colorado to the upper 50s in north central Kansas. After a lull in precipitation chances Monday morning, expect to see redevelopment Monday afternoon. Front will stall out and try to return northward into far southern parts of the area, roughly along a Hill City to Tribune line by 00z. All of the surface based instability will be south of the front, so severe threat will be limited to those areas through 00z. North of the front, upslope flow into the higher terrain will result in scattered high based storms in northeast Colorado by late afternoon. These storms will likely not be severe due to limited instability. There will be a large temperature gradient across the front...with highs ranging from the lower 60s in northeast Colorado to around 80 in the Hill City to Tribune areas. .LONG TERM...(Monday night through Sunday) Issued at 148 PM MDT Sun Oct 1 2017 Precipitation chances persist throughout much of the long term period with below to near normal temperatures. An upper trough digs into the northwestern CONUS at the start of the period, with ridging to the east, placing the region under southwest flow aloft. A front stalled across the High Plains continues to be the focus for showers and thunderstorms Monday night. Sufficient instability and ample shear will allow the potential for a few strong to severe storms to last into the evening hours. The boundary wavers across the area through at least midweek as some moisture filters in, keeping good chances for showers and thunderstorms in the forecast. By Thursday, the upper low in the northwestern CONUS travels northeast into Canada as a new low forms in the Pacific Northwest/northern Rockies. This next system traverses the northern Plains Friday into Saturday, sending a cold front through the High Plains and increasing precipitation chances. Conditions dry out over the weekend behind the frontal passage. There is still uncertainty in the forecast, especially regarding the position of the front throughout the week as well as how far south the late week low will travel. Will continue to monitor and refine details as guidance comes into better agreement. High temperatures are cooler in the mid 50s to upper 60s through Friday. This is followed by a return to the 70s during the weekend. Lows are generally in the 40s and 50s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM MDT Sun Oct 1 2017 Main aviation concern will be thunderstorm chances at both KGLD and KMCK during the late afternoon and evening hours. Thunderstorms will develop along a cold front moving out of northeast Colorado by mid afternoon, then move into the remainder of the area this evening. Storms will move rapidly east through southwest Nebraska and may be accompanied by brief damaging wind gusts and hail as it moves near KMCK this evening. Further south...storms will be more isolated in northwest Kansas, so will only mention a VCTS for KGLD for the time being. However, there is also a risk for wind/hail at KGLD if a storm should develop. VFR will return to both terminals by late evening through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, Oct 1, 11:46 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Sun Oct 1 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is an enhanced risk of severe thunderstorms this afternoon and evening mainly for locales in northeast Colorado and southwest Nebraska. There is a slight risk of severe thunderstorms this afternoon and evening in the remainder of the area. Large hail...damaging wind gusts and even an isolated tornado or two are possible in any storms that do develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday into Tuesday...isolated strong to severe thunderstorms will be possible for the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Oct 1, 4:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL RULETON 39.34N 101.88W
10/01/2017 E0.50 INCH SHERMAN KS LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
A CITIZEN.
&&
SELMORELocal storm report, Oct 1, 4:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 10 SW HOXIE 39.25N 100.57W
10/01/2017 E1.25 INCH SHERIDAN KS TRAINED SPOTTER
HAIL ONGOING AT TIME OF CALL.
&&
HILLLocal storm report, Oct 1, 4:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL OAKLEY 39.13N 100.85W
10/01/2017 E1.00 INCH LOGAN KS EMERGENCY MNGR
&&
024Local storm report, Oct 1, 4:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL OAKLEY 39.13N 100.85W
10/01/2017 M1.50 INCH LOGAN KS TRAINED SPOTTER
REPORT RELAYED VIA SOCIAL MEDIA.
&&
HILLLocal storm report, Oct 1, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 2 N OAKLEY 39.15N 100.85W
10/01/2017 E1.75 INCH THOMAS KS PUBLIC
PUBLIC REPORTS GOLF BALL SIZED HAIL AT EXIT 70 ON I-70
VIA SOCIAL MEDIA.
&&
SELMORELocal storm report, Oct 1, 4:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL SELDEN 39.54N 100.57W
10/01/2017 M1.00 INCH SHERIDAN KS TRAINED SPOTTER
RELAYED VIA SOCIAL MEDIA.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 45 min |
| Oct 1, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sheridan, Thomas | 49 min |
| Oct 1, 5:43 PM CDT | Tornado Warning | GLD | Graham, Norton, Sheridan | 32 min |
| Oct 1, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 66 min |
| Oct 1, 6:12 PM CDT | Tornado Warning | GLD | Graham, Norton | 33 min |
| Oct 1, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.